Louisiana, 2024

Flash Flood and Hail in Louisiana, May 9, 2024

May 9, 2024 · NWS JAN · 7 events in 4 counties and zones

Severe thunderstorms moved across northeast Louisiana and produced damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe thunderstorms moved across northeast Louisiana and produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 7:31 PM CST, 9 minutes earlier.

Area forecast discussion, May 9, 7:31 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
831 PM CDT Thu May 9 2024

...New MESOSCALE UPDATE, AVIATION...

.MESOSCALE UPDATE...
Issued at 813 PM CDT Thu May 9 2024

Anticipated severe weather event continues to unfold across our
region this evening. Analyzed MLCAPE values near or exceeding 4000
J/kg are supported by this evening's KJAN sounding. A robust and
unstable layer over very warm, humid boundary layer air mass has
set up the ingredients for fast-growing and powerful thunderstorms
as the cap is broken. Primary driver for new storm development at
this time is increasing moisture convergence along outflow
boundaries and the frontal boundary in our forecast area, as well
as from the anticipated congealing outflow boundary from activity
to our west (East Texas/western Louisiana). With the axis of
greatest instability (4500 J/kg MLCAPE) extending west to east
generally between the I-10 and I-20 corridors, and with deep-
layer wind shear from the west at 60kts, any storm cluster or
linear elements should find a favorable environment to continue
spreading eastward. The threat for wind gusts over 80 mph and hail
up to golf ball size remain the primary concerns tonight with any
of the severe thunderstorms. /NF/

&&

.DISCUSSION...
Issued at 317 PM CDT Thu May 9 2024

Through Friday: ...Severe Weather Expected Tonight...

Mid afternoon surface analysis had a cold front nearly along a
Tupelo to Greenville Mississippi line. South of the cold front
temperatures have reach 90F with dew points in the mid to upper 70s.
These conditions were resulting in heat index values in the lower
100s and many sites will peak near 105F. These conditions were also
resulting in surface based CAPE values in excess of 5000l/kg. Local
radars were still quiet in our CWA thanks in part to the capping
noted on the 12Z Thu JAN sounding but regional satellite imagery and
radars showed deep convection developing over the Red River valley
with a disturbance noted over central Texas that is expected to
help develop the convection into an mcs that will sweep east
across our region this evening and several hours after midnight.

There is a low chance that an isolated storm or two may develop and
become strong to severe this afternoon ahead of the main event but
overall, very little has changed from the previous thinking. An
Enhanced Risk(3 out of 5) of severe storms remains outlooked for our
CWA along and south of Highway 82. Damaging wind gusts of 80mph will
be the main threat but hail up to the size of golf balls will also
be possible. In addition tornadoes cannot be ruled out and locally
heavy rainfall of one to two inches in a short amount of time will
be possible. Model consensus suggests that the mcs will be moving
into our western most zones during the early evening and exiting our
eastern most zones by 3AM. Although the severe threat will end by
3AM, the cold front will be moving through our CWA and some
anafrontal rainfall will prolong rain chances into Friday morning.
As the cold front continues shifting southeast of our CWA, much
drier and cooler air moving into the region in its wake will bring
an end to the rain before noon. Afternoon highs will be cooler and
held into the 70s across our north with low to mid 80s across our
south. /22/

Friday night through late next week: Our area will continue to be
influenced by an active perturbed pattern, which will keep rain
and storm chances in the forecast. We start off quiet this weekend
in the wake of the Thursday night system as flow turns
northwesterly. Conditions will turn quite pleasant this weekend as
dewpoints only remain in the 50s. This won't last long however as
our next disturbance quickly advances. Unlike the previous
disturbance, the positive tilt and dry airmass will likely not
give enough time to recover a moist airmass, thus a more
suppressed system. That said, the parameters may be supportive of
isolated strong to severe storms, especially given moderate to
strong deep shear, so a severe graphic may eventually be needed
down the road if trends persist. There could also be some heavy
rain associated with this system, especially given PWAT anomaly as
moisture attempts to recover. However, northern extent is
uncertain at this time. Several weak disturbances will follow for
mid next week with persistent rain and storm chances.
Thursday/Friday disturbance appears to potentially be more potent
with a richer airmass and stronger shear. However, the positive
tilt may tend to suppress this system as well, giving a more
southern solution. Expect adjustments to the forecast as more
details become available./SAS/

&&

.AVIATION...
(00Z TAFS)
Issued at 813 PM CDT Thu May 9 2024

Ongoing SHRA and TSRA across parts of the forecast area will
continue to pose the risk for severe wind gusts at the TAF sites,
with gusts over 65 kts possible with the strongest of storms
before 09Z. Patches of low stratus and variable visibility near
storms will also lead to the possibility of MVFR or lower
conditions. Winds should generally prevail out of the north with
improving conditions for sites after 12Z Friday. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  80  57  79 /  80  10   0   0
Meridian      67  84  55  81 /  90  30   0   0
Vicksburg     67  82  59  81 /  80  10   0   0
Hattiesburg   70  87  60  83 /  70  40   0   0
Natchez       67  83  60  81 /  80  10   0   0
Greenville    65  80  59  81 /  50   0   0   0
Greenwood     64  79  57  80 /  60   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

22/SAS20/NF

In the hours before

Local storm report, May 9, 6:02 PM CST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
702 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Dmg     1 SW Columbus           33.50N 88.42W
05/09/2024                   Lowndes            MS   Public

            Tree blown down on Main Street in Columbus.

&&
Special weather statement, May 9, 6:04 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
704 PM CDT Thu May 9 2024

MSZ038-039-045-046-100100-
Kemper MS-Neshoba MS-Noxubee MS-Winston MS-
704 PM CDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN NOXUBEE...NORTHERN
KEMPER...SOUTHEASTERN WINSTON AND NORTHEASTERN NESHOBA COUNTIES
THROUGH 800 PM CDT...

At 703 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Preston, or 14 miles northeast of Philadelphia,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Gholson and Preston around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Mississippi.

&&

LAT...LON 3278 8837 3282 8907 3295 8906 3307 8833
TIME...MOT...LOC 0003Z 262DEG 17KT 3288 8890

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJ
Local storm report, May 9, 6:14 PM CST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
714 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Dmg     1 WSW Columbus          33.50N 88.42W
05/09/2024                   Lowndes            MS   Public

            Several trees blown down on 9th Street and
            Military Road.

&&
Local storm report, May 9, 6:23 PM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
723 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             1 SE Benton             32.82N 90.25W
05/09/2024  E1.25 Inch       Yazoo              MS   Public

            Report of half-dollar-sized hail.

&&

KP
Special weather statement, May 9, 6:37 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
737 PM CDT Thu May 9 2024

MSZ039-100100-
Noxubee MS-
737 PM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NOXUBEE COUNTY
THROUGH 800 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Point, or 7 miles northeast of Macon, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bigbee Valley and Prairie Point around 740 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Mississippi.

&&

LAT...LON 3308 8833 3307 8852 3325 8855 3329 8831
TIME...MOT...LOC 0033Z 263DEG 23KT 3317 8845

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

EC
Special weather statement, May 9, 6:37 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
737 PM CDT Thu May 9 2024

LAZ007-015-023-100130-
Richland LA-Morehouse LA-Franklin LA-
737 PM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MOREHOUSE...
RICHLAND AND NORTH CENTRAL FRANKLIN PARISHES THROUGH 830 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richwood, or 9 miles southeast of Monroe, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Start, Buckner, and Alto around 740 PM CDT.
  Rayville around 745 PM CDT.
  Archibald around 750 PM CDT.
  Mangham around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3238 9201 3242 9198 3242 9197 3245 9194
      3246 9195 3249 9193 3252 9190 3255 9192
      3265 9164 3225 9163 3228 9202
TIME...MOT...LOC 0036Z 263DEG 23KT 3240 9198

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

EC

The radar

The Jackson/Brandon,MS radar (KDGX), 169 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Richland

When
May 9, 7:40 PM CST
Where
Richland County, 2.07 mi S of Rayville Muni Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.450, -91.770

Trees were blown down on Highway 135 and Highway 15 south of Rayville.

Thunderstorm Wind, Morehouse

When
May 9, 7:45 PM CST
Where
Morehouse County, 3.22 mi WNW of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
32.670, -91.930

Powerlines were blown down on LA Highway 139.

Hail, Franklin

When
May 9, 7:50 PM CST
Where
Franklin County, 2.44 mi WNW of Winnsboro
Measured
2 in hail
Property damage
$15,000
Reported by
Public
Coordinates
32.180, -91.770

Egg sized hail fell near Winnsboro.

Thunderstorm Wind, East Carroll

When
May 9, 8:11 PM CST
Where
East Carroll County, 6.44 mi WNW of Roosevelt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.610, -91.330

A tree was blown down across Highway 877 just north of Highway 580.

Flash Flood, Richland

When
May 9, 8:45 PM CST to 9:45 PM CST
Where
Richland County, 3.14 mi NE of Alto to 3.43 mi NE of Alto
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.401, -91.830

A portion of LA Highway 584 was flooded.

Hail, Franklin

When
May 9, 8:52 PM CST
Where
Franklin County, 1.38 mi S of Ft Necessity
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
32.010, -91.750

Golf ball sized hail damaged several mobile homes.

Thunderstorm Wind, Franklin

When
May 9, 8:55 PM CST
Where
Franklin County, 1.5 mi SSW of Ft Necessity
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
32.010, -91.760

Several trees were blown down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192259, 1192265, 1192281, 1192288, 1195159, 1192381, 1192389.